Hail, Asotin
- When
- June 30, 6:27 PM PST to 6:35 PM PST
- Where
- Asotin County, 9 mi SW of Anatone
- Measured
- 1 in hail
- Property damage
- $250
- Reported by
- Public
- Coordinates
- 46.038, -117.263
Hail cracked a windshield at the Boggans Oasis Bar and Grill.
Surface based instability in combination with large scale accent ahead of an approaching upper-level trough led to scattered thunderstorm development on the afternoon of June 30th over the higher terrain of Northeastern Oregon and Blue Mountains of Washington. As these storms drifted northeast off the higher terrain, a few storms become strong to locally severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
Surface based instability in combination with large scale accent ahead of an approaching upper-level trough led to scattered thunderstorm development on the afternoon of June 30th over the higher terrain of Northeastern Oregon and Blue Mountains of Washington. As these storms drifted northeast off the higher terrain, a few storms become strong to locally severe. Large hail was observed with one cell that crossed through Asotin County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Jun 30, 3:33 PM PST, 2 hours 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPOKANE WA 433 PM PDT Sat Jun 30 2012 .SYNOPSIS... A weather system will pass through the Inland Northwest this weekend bringing a good chance of showers and thunderstorms. Drier conditions are expected Monday before another system Monday night and Tuesday. Gusty winds will be possible Sunday and Tuesday. A more summer like pattern is possible for the end of next week with a warming trend expected. && .DISCUSSION... Tonight: a trough of low pressure will push inland, bringing showers and a chance of thunderstorms to much of the Inland Northwest. WV/IR imagery showed the trough axis pushing toward Saturday afternoon, with cloud-top cooling coming onto the coast, and an 80kt+ jet slicing across the forecast area. Model guidance showed increasing lift into the western CWA early this evening, expanding across the remainder of the CWA through the late evening into the overnight. Dew points linger in the 50s through the night over much of the region and PWATs remain 150-175% of normal, indicative of sufficient moisture. Additionally, SBCAPE between 200-700 j/Kg and LI values averaging around -2 in the evening dissipate overnight. However elevated instability remains across the northern mountains through the southeast CWA, as indicated by 850-500mb MUCAPE values between 200-400 j/Kg and High Level Total Totals values between 30 and 35C. All these ingredients support high precipitation chances throughout the CWA, including the threat of showers and thunderstorms. The 0-6km shear values between 30-45kts will support the threat of some organized, stronger storms as well. The focus is expected to shift away from the Cascades and lee of the Cascades overnight into Sunday morning. Expect mild overnight lows, in conjunction with the higher dew points and cloud cover. /J. Cote' Sunday through Monday Nt: Much of our attention was focused on the thunder threat for Sunday following tonights frontal passage. We did not make big changes to the fcst, and kept the highest threat of thunder limited to N Id through about early evening Sunday. Considering uncapped sfc- based instability and deep layer shear only, Sunday shows an environment of CAPE values of 300-800 j/kg and deep layer shear of 20 to 30 kts, favorable for non-severe thunder in most cases. Therefore, we downplayed the thunder threat somewhat. The most significant change to the fcst was to add showers and thunder for Monday Night across from the Nrn Blue Mtns of SE Wa, across the south Palouse and into the Cntrl Id Panhandle just ahead of the supporting upper trough expected to move across the region Tuesday. We're seeing an elevated moist plume of conditionally unstable theta-e lapse rates above about 700mb that's solidly suggestive of nighttime showers and isolated thunder. Thanks for Pendleton and Missoula for the coordination on this change. bz Tuesday through Saturday...A shortwave trough will swing through the region Tuesday with most of the energy and moisture traversing the northern zones. While moisture will be rather sparse, the general synoptic pattern is reasonable for thunder across the higher elevations of the northern tier. Breezy conditions will continue across the forecast area in the wake of the cold front. By Independence Day the main player will be the ridge of high pressure that has been parked over the Midwest. The ridge will build westward into the region bringing mostly dry and seasonably warm weather. There is a little mid level moisture that will ride through the ridge Thursday and Friday. There is also the possibility of some monsoonal moisture sneaking up from the southeast. This could trigger a few showers or thunderstorms across the Camas Prairie and Central Panhandle mountains but these will be isolated at best. Temperatures will cool off a few degrees Tuesday behind the cold front, then warm up into the upper 70s and 80s for the Fourth of July. The warming trend will continue through the remainder of the extended forecast period with temperatures about 5 degrees above normals by Saturday. /Kelch && .AVIATION... 00z TAFS: Moist southwest flow ahead of an upper level trough off the Oregon coast will continue to produce scattered showers and isolated thunderstorms over the Inland Northwest tonight. Shower activity will decrease from the west overnight into Sunday morning. After 03z models show the best instability and lift over extreme Eastern Washington and North Idaho. Mid level instability will be greatest at KPUW and KLWS and scattered nocturnal thunderstorms are possible. VFR conditions are expected to dominate, however local MVFR conditions are possible in heavier showers and thunderstorms. By Sunday afternoon drier air will spill down the Cascade gap valleys with gusty conditions developing at KEAT. /EK && .PRELIMINARY POINT TEMPS/POPS... Spokane 58 77 52 79 57 74 / 70 50 20 0 10 10 Coeur d'Alene 58 75 50 78 55 72 / 80 60 20 0 20 20 Pullman 58 74 49 79 52 72 / 80 60 20 0 20 0 Lewiston 64 83 55 87 59 82 / 70 60 30 0 20 0 Colville 57 81 51 79 55 76 / 80 60 30 0 20 20 Sandpoint 59 75 50 76 51 71 / 80 80 50 10 20 20 Kellogg 57 75 49 78 56 72 / 90 80 40 10 20 20 Moses Lake 60 84 53 83 51 80 / 40 10 0 0 0 0 Wenatchee 62 83 54 84 52 77 / 30 10 0 0 0 10 Omak 57 84 52 81 52 78 / 40 20 10 0 20 20 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...None. WA...None. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 547 AM PDT SAT JUN 30 2012 WAZ034-035-041-042-044-011300- MOSES LAKE AREA-UPPER COLUMBIA BASIN-WENATCHEE AREA- EAST SLOPES NORTHERN CASCADES-WATERVILLE PLATEAU- 547 AM PDT SAT JUN 30 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON AND NORTH CENTRAL WASHINGTON. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING. SOME STORMS COULD PRODUCE HAIL...BRIEF HEAVY DOWNPOURS LEADING TO LOCALIZED FLOODING...AND VERY GUSTY WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ON OR ABOUT TUESDAY A DRY COLD FRONT PASSAGE IS POSSIBLE. THIS WILL PROMOTE BREEZY AND GUSTY WINDS ACROSS THE COLUMBIA BASIN. IDZ001>004-026-027-WAZ031>033-036>038-043-011300- NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- SPOKANE AREA-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS- OKANOGAN VALLEY- 547 AM PDT SAT JUN 30 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING. SOME STORMS COULD BE STRONG AND CAPABLE OF PRODUCING HAIL...BRIEF HEAVY DOWNPOURS LEADING TO LOCALIZED FLOODING...AND VERY GUSTY WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON SUNDAY. LOCALLY HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS CAN BE EXPECTED WITH STORMS THAT DEVELOP ON SUNDAY.
The Pendleton radar (KPDT), 129 km away, was scanning. The volume nearest the first event began at 02:27 UTC.
2 hail. Local standard time, as filed.
Hail cracked a windshield at the Boggans Oasis Bar and Grill.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2012Every state in 2012This day in weather historyWarnings in Washington, June 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 386739, 386740.